MAUDE Adverse Event Report: ETHICON INC. PDS SUTURE 18"(45CM) 4-0 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS SUTURE 18"(45CM) 4-0 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number D8252
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a plastic surgery procedure on (b)(6) 2018, and suture was used.The needle was easily bent and broken at the tip during dermostitch.There were no adverse consequences to the patient.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 02/27/2019.Investigation summary: it was reported performance needle breakage.A failed suture needle was submitted for fractographic evaluation.Cracks was noted at the tip of sample b.Sample b was not completely fractured and was one complete piece.A microscope was used to examine the fracture surfaces and surrounding area of the needles.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDS SUTURE 18"(45CM) 4-0 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8196788
Report Number2210968-2018-78028
Device Sequence Number251947
Product Code NEW
UDI-Device Identifier10705031029644
UDI-Public10705031029644
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue NumberD8252
Device Lot NumberMHK384
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Initial Date Received by Manufacturer 12/02/2018
Supplement Date Received by Manufacturer01/03/2019
02/05/2019
Initial Report FDA Received Date12/26/2018
Supplement Report FDA Received Date01/16/2019
02/27/2019
Patient Sequence Number1